Drug interactions between phenytoin and Valproate Sodium
|Valproate Sodium (valproic acid)|
Interactions between your drugs
valproic acid ↔ phenytoin
Applies to:Valproate Sodium (valproic acid) and phenytoin
Before taking phenytoin, tell your doctor if you also use valproic acid. You may need dose adjustments or special tests in order to safely take both medications together. You should notify your doctor if you have symptoms such as drowsiness, visual problems, changes in behavior, nausea, or poor muscle coordination. It is important that you tell your healthcare provider about all other medications that you are using including vitamins and herbs. Do not stop using your medications without first talking to your doctor first.
Drug and food interactions
valproic acid food
Applies to: Valproate Sodium (valproic acid)
Alcohol can increase the nervous system side effects of valproic acid such as dizziness, drowsiness, and difficulty concentrating. Some people may also experience impairment in thinking and judgment. You should avoid or limit the use of alcohol while being treated with valproic acid. Do not use more than the recommended dose of valproic acid, and avoid activities requiring mental alertness such as driving or operating hazardous machinery until you know how the medication affects you. Talk to your doctor or pharmacist if you have any questions or concerns.
Applies to: phenytoin
Phenytoin levels may decrease when the suspension is given with enteral feedings. This could lead to a loss of seizure control. You could interrupt the feeding for 2 hours before and after the phenytoin dose. Alternatively, you may give the phenytoin suspension diluted in water and flush the tube with water after administration. These would make it easier for your body to absorb the medication. However, this still may not entirely avoid the interaction and may not always be feasible. You should have your phenytoin levels checked upon starting and stopping of enteral feedings. In addition, using phenytoin together with food may alter the effects of phenytoin. Contact your doctor if you experience worsening of seizure control or symptoms of toxicity, including twitching eye movements, slurred speech, loss of balance, tremor, muscle stiffness or weakness, nausea, vomiting, feeling light-headed, fainting, and slow or shallow breathing. If your doctor does prescribe these medications together, you may need a dose adjustment or special test to safely use both medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Ask your doctor before making any changes to your therapy.
Therapeutic duplication warnings
No therapeutic duplications were found for your selected drugs.
Drug Interaction Classification
|No information available.|
Do not stop taking any medications without consulting your healthcare provider.